Wildfire, Hartley
- When
- April 28, 2:30 PM CST to April 29, 12:30 AM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
approximately halfway between Farm to Market Roads 998 and 767 and about 5 miles west of Farm to Market Road 2357. Five hundred and fifty acres were burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Burson Wildfire started around 1430 CST about ten miles northwest of Channing...approximately halfway between Farm to Market Roads 998 and 767 and about 5 miles west of Farm to Market Road 2357. Five hundred and fifty acres were burned. No damage or injuries were reported. A total of four fire departments responded to this wildfire which was contained around 0030 CST April 29.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 28, 1:29 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT MON APR 28 2008
.DISCUSSION...
12Z UPPER AIR ANALYSIS DEPICTED NORTH TO NORTHWEST FLOW ALOFT ACROSS
THE PANHANDLES WITH LEE TROFFING UNDERWAY ACROSS THE HIGH PLAINS. AT
THE SURFACE...SOUTHWEST WINDS HAVE DIMINISHED WITH THE APPROACH OF
THE LEE TROF. A BACKDOOR COLD FRONT ACROSS PORTIONS OF KS WILL
ENCROACH ON THE NORTHEAST ZONES THIS AFTERNOON AND MAY RESULT IN A
BRIEF COOL DOWN BACK INTO THE 60S BUT THE MAIN EFFECT WILL BE A WIND
SHIFT. WITH SLIGHTLY STRONG WINDS AND SOME UPPER LEVEL CLOUD
COVER...TEMPS WILL NOT BE A COOL AS THIS MORNING. FLOW ALOFT WILL
BECOME MORE ZONAL ON TUESDAY AS THE H5 RIDGE FLATTENS A BIT AND MOVES
EAST. A WEAK SHORTWAVE TROF IS PROGGED TO MOVE INTO THE PLAINS ON
TUESDAY...PUSHING THE LEE TROF TO THE EAST BEFORE IT DISSIPATES. THIS
WILL RESULT IN WIND SPEEDS GENERALLY UNDER 15 MPH FOR MOST OF THE
DAY. HOWEVER...THE LEE TROF WILL BE REESTABLISHED BY THE AFTERNOON
AND SOUTH WINDS WILL INCREASE LATE. TEMPS SHOULD BE QUITE WARM ON
TUESDAY AND MAV TEMPS WERE INCREASED BY 3 TO 4 DEGREES ACROSS THE
BOARD. THE LEE TROF WILL FURTHER DEEPEN ON WEDNESDAY RESULTING IN
BREEZY TO WINDY CONDITIONS AREAWIDE. THIS IS EXPECTED TO BE THE
WARMEST DAY OF THE FORECAST PERIOD WITH TEMPS NEAR OR JUST ABOVE 90
DEGREES FOR MANY LOCATIONS. BASED ON FORECAST FIELDS...THIS APPEARS
TO BE THE BIGGEST DAY FOR FIRE WEATHER CONCERNS. THIS IS COVERED
BELOW IN THE FIRE WEATHER PORTION OF THE DISCUSSION.
THE FORECAST FOR THURSDAY WILL BE TRICKY DEPENDING ON THE TIMING OF
THE COLD FRONT. AT THIS TIME...IT APPEARS THAT THE FRONT WILL ENTER
THE NORTHERN ZONES BY MIDDAY...PUSHING THROUGH THE REMAINDER OF THE
CWA BY EARLY EVENING. THIS WILL WREAK HAVOC WITH THE MAX TEMP
FORECAST ALTHOUGH THE BAROCLINICITY OF THIS SYSTEM DOES NOT LOOK TOO
IMPRESSIVE. MOISTURE WILL BE LACKING WITH THIS SYSTEM DUE TO THE
PROLONGED SOUTHWESTERLY FLOW BEFOREHAND. IN ADDITION...MOST OF THE
DYNAMIC FORCING ASSOCIATED WITH THE UPPER LEVEL TROF WILL REMAIN TO
OUR NORTH. THUS...A DRY FORECAST IS RETAINED THROUGH THIS TIME.
COOLER TEMPS ARE EXPECTED ON FRIDAY AFTER A BREEZY START.
ANOTHER SHORTWAVE ON THE BACKSIDE OF THE MAIN TROF IS PROGGED TO DRAG
ANOTHER COLD FRONT ACROSS THE AREA FRIDAY NIGHT. AS THE SURFACE
ANTICYCLONE BUILDS INTO THE AREA...SOUTHEASTERLY WINDS ARE EXPECTED
TO DEVELOP. IF THE GFS IS CORRECT...THIS SETUP MAY PRECLUDE TEMPS
FROM WARMING TOO MUCH ON SUNDAY AS UPSLOPE FLOW AND INCREASING CLOUDS
AFFECT THE AREA. HOWEVER...THE ECMWF HAS BEEN PERSISTENT IN KEEPING
LOW LEVEL FLOW MORE SOUTHERLY ON SUNDAY WITH TEMPS A BIT WARMER.
REGARDLESS OF THE PREFERRED SOLUTION...THE DEEPENING TROF TO OUR WEST
WILL BEGIN TO AFFECT THE AREA BY SUNDAY. THUS...LOW POPS WERE
RETAINED SUNDAY AND SUNDAY NIGHT AREAWIDE. BY MONDAY...A PSEUDO DRY
LINE IS PROGGED TO DEVELOP WHICH MAY AGAIN PROVIDE A FOCUS FOR
THUNDERSTORMS. THEREFORE...I EXPANDED THE COVERAGE TO ALL AREAS
DURING THIS TIME. MEX TEMPS WERE GENERALLY FOLLOWED IN THE EXTENDED
PERIODS...ALTHOUGH THESE VALUES WERE INCREASED SLIGHTLY FOR SUNDAY.
PRELIMINARY POINT TEMP/POPS MAY BE ADJUSTED WITH THE FINAL FORECAST
PACKAGE.
JOHNSON
&&
.FIRE WEATHER...
FIRE DANGER HAS BEEN SOMEWHAT MITIGATED BY LIGHT WINDS THIS AFTERNOON
DESPITE RELATIVE HUMIDITIES GENERALLY BETWEEN 5 AND 10 PERCENT. THIS
IS EXPECTED TO BE THE CASE AGAIN TOMORROW...ALTHOUGH 20 FOOT WIND
SPEEDS MAY BE A BIT CLOSER TO 15 MPH. BECAUSE OF THESE CONDITIONS...A
FIRE DANGER STATEMENT WILL LIKELY BE NEEDED FOR TUESDAY. A FIRE
WEATHER WATCH CONTINUES FOR WEDNESDAY AREAWIDE AS CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TO DEVELOP. RELATIVE HUMIDITIES
SHOULD FALL TO BELOW 10 PERCENT IN MOST AREAS WITH SOUTHWEST WINDS OF
20 TO 30 MPH. THURSDAY COULD POTENTIALLY BE ANOTHER FIRE WEATHER DAY.
THIS WILL HINGE ON THE FRONTAL TIMING AND HOW STRONG THE WINDS ARE
WITH THIS SYSTEM. DUE TO THE EARLIER FRONTAL TIMING IN THE NORTHERN
ZONES...THE BEST OPPORTUNITY FOR REACHING RED FLAG CONDITIONS WILL BE
ACROSS THE SOUTHERN ONE HALF OF THE TEXAS PANHANDLE. A FIRE WEATHER
WATCH MAY BE REQUIRED BY LATER SHIFTS IF THIS POTENTIAL REMAINS.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 41 86 50 89 52 / 0 0 0 0 0
BEAVER OK 38 82 47 89 52 / 0 0 0 0 0
BOISE CITY OK 38 82 47 87 46 / 0 0 0 0 0
BORGER TX 49 89 55 90 55 / 0 0 0 0 0
BOYS RANCH TX 39 88 49 90 51 / 0 0 0 0 0
CANYON TX 39 86 49 90 51 / 0 0 0 0 0
CLARENDON TX 46 87 53 90 56 / 0 0 0 0 0
DALHART TX 35 84 42 87 44 / 0 0 0 0 0
GUYMON OK 41 86 49 92 50 / 0 0 0 0 0
HEREFORD TX 40 86 49 89 50 / 0 0 0 0 0
LIPSCOMB TX 40 83 51 91 54 / 0 0 0 0 0
PAMPA TX 47 88 53 88 56 / 0 0 0 0 0
SHAMROCK TX 43 86 52 89 57 / 0 0 0 0 0
WELLINGTON TX 45 87 53 89 58 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
OK...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
24/02TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON APR 28 2008 OKZ001>003-TXZ001>020-291100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF ABOVE NORMAL TEMPERATURES...VARIABLE WINDS AT 10 TO 20 MPH WITH SOME HIGHER GUSTS...AND EXPECTED MINIMUM RELATIVE HUMIDITIES OF 5 TO 15 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. .DAYS TWO THROUGH SEVEN... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON TUESDAY AS DRY WEATHER AND BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS PERSIST ACROSS THE PANHANDLES. CRITICAL FIRE WEATHER CONDITIONS ARE THEN EXPECTED WEDNESDAY AND THURSDAY AS SOUTHWEST WINDS STRENGTHEN TO BETWEEN 20 AND 30 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT ARE REACHED. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT ACROSS ALL OF THE PANHANDLES. AT THIS TIME...IT APPEARS THAT ANY STORMS THAT FORM WILL REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96241.